Washington, 2007

Heavy Snow in Washington, January 10 to 11, 2007

January 10 to 11, 2007 · NWS OTX · 3 events in 3 counties and zones

Convective moderate to heavy snow showers led to areas of heavy snow across the Upper Columbia Basin, Spokane area, and northeast Mountains. Snow amounts from this event include: Upper Columbia Basin: 4 in Edwall; Spokane area: 5-7 on the northwest side of Spokane, lighter amounts on southeast side of Spokane; NE Mountains: 8 inches in Ford, 7 inches 7 miles west of Deer Park.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Convective moderate to heavy snow showers led to areas of heavy snow across the Upper Columbia Basin, Spokane area, and northeast Mountains. Snow amounts from this event include: Upper Columbia Basin: 4 in Edwall; Spokane area: 5-7 on the northwest side of Spokane, lighter amounts on southeast side of Spokane; NE Mountains: 8 inches in Ford, 7 inches 7 miles west of Deer Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 10, 2:31 PM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 10, 2:31 PM PST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
231 PM PST WED JAN 10 2007

.SYNOPSIS...AN ARCTIC AIRMASS WILL INVADE THE INLAND NORTHWEST
BEGINNING THIS EVENING. THE COLD AIRMASS WILL LIKELY PERSIST OVER THE
INLAND NORTHWEST THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...
TONIGHT...COLD UPPER LEVEL LOW MOVING SOUTH OUT OF CANADA THIS AFTERNOON.
MODELS SHOWING DECENT INSTABILITY ACROSS MOST OF THE COUNTY
WARNING AREA THROUGH EARLY THIS EVENING AS THE COLD CORE OF THE
LOW MOVES RIGHT OVER US. HAVE A CHANCE OF SNOW SHOWERS ACROSS THE
EASTERN THIRD OF THE COUNTY WARNING AREA TO ACCOUNT FOR SHOWERS
POPPING UP ON RADAR DUE TO INSTABILITY. A COLD FRONT WILL MOVE IN OVERNIGHT
FROM THE NORTH AS THE ARCTIC INTRUSION BEGINS. BEST CHANCE FOR
SHOWERS WILL BE RIGHT ALONG THE FRONT. AM CONCERNED THAT THERE MAY
BE A BRIEF PERIOD OF HEAVY SNOW ALONG THE FRONT...BUT TRYING TO
FIGURE OUT WHERE THAT WILL OCCUR IS LESS THAN OBVIOUS ATTM. GFS IS
SHOWING SOME ISENTROPIC LIFT ACROSS THE SOUTHERN PORTION OF THE
OKANOGAN HIGHLANDS THIS EVENING...AND THEN SHIFTING SOUTHWEST
OVERNIGHT. HAVE THE BEST CHANCE OF PRECIPITATION ACROSS THE NORTH
THIS EVENING AND THEN SHIFTING SOUTH OVERNIGHT AS THE FRONT MOVES
SOUTH. WINDS WILL ALSO BE A CONCERN FOR TONIGHT. THE WINDS WILL
SHIFT FROM THE SOUTHWEST TO THE NORTH/NORTHEAST THIS
EVENING ACROSS THE NORTH...WITH WINDS ELSEWHERE SLOWLY MAKING THE
TRANSITION TO NORTHERLY OVERNIGHT. AREAS LIKE THE PURCELL
TRENCH...OKANOGAN VALLEY AND OTHER NORTH/SOUTH ORIENTED VALLEYS
WILL BE SUSCEPTIBLE TO STRONG NORTHERLY WINDS AS THE NIGHT
PROGRESSES. TEMPERATURES TONIGHT WILL ALSO BE TRICKY. MOS GUIDANCE
CAME IN SEVERAL DEGREES COOLER THAN PREVIOUS RUNS. HAVE LOWERED
TEMPS EVERYWHERE 3-6 DEGREES FROM PREVIOUS FORECAST. WITH DRIER
CANADIAN AIR MOVING IN BELIEVE TEMPERATURES WILL DROP QUICKLY
AFTER THE FRONT PASSES AND SKIES BEGIN TO CLEAR. /KOCH

THURSDAY THROUGH FRIDAY NIGHT...ARCTIC FRONT WILL CONTINUE TO PUSH
SOUTH THURSDAY MORNING REACHING SE WASHINGTON...AND THEN EXITING
SOUTH OF THE AREA THURSDAY AFTERNOON. SCATTERED SNOW SHOWERS ARE
EXPECTED WITH FRONT PASSAGE...WHILE COLD NORTH TO NORTHEAST WINDS
THROUGH THE OKANOGAN VALLEY AND PURCELL TRENCH WILL USHER IN MUCH
COLDER TEMPERATURES INTO THE AREA. ON THURSDAY NIGHT SKIES WILL BE
GENERALLY CLEAR FOR A CHILLY NIGHT. NAM MODEL SUGGESTS NORTH TO
NORTHEAST WINDS OF 5-15 MPH AS A NORTHERLY PRESSURE GRADIENT
PERSISTS WHICH SHOULD KEEP THE LOW LEVEL MIXED ENOUGH TO HELP FROM
DRASTICALLY COLD TEMPERATURES. THE ONE EXCEPTION IS THE MAZAMA
VALLEY WHERE LIGHT WINDS AND FRESH SNOW COVER WILL ALLOW
TEMPERATURES TO DROP TO AROUND -10F. DRY CONDITIONS EXPECTED
FRIDAY UNDER A CONTINUED COLD NORTHERLY FLOW. THEN ON FRIDAY
NIGHT...LIGHT PRESSURE GRADIENTS WILL ALLOW FOR GOOD CONDITIONS
FOR RADIATIONAL COOLING. ONLY PROBLEM COULD BE INCREASING MID AND
HIGH CLOUDS AHEAD OF THE NEXT SYSTEM...BUT MODELS KEEP THIS CLOUD
COVER ON HOLD TIL LATE FRIDAY NIGHT SO SHOULD BE ANOTHER COLD
NIGHT...WITH MOST SNOW COVERED VALLEYS LIKELY DROPPING BELOW
ZERO...WITH READINGS ELSEWHERE IN THE SINGLE DIGITS. JW

SATURDAY THROUGH WEDNESDAY...LITTLE IF ANY CHANGES MADE TO THE
FORECAST DURING THIS TIME INTERVAL. COLD AIR LEFTOVER FROM MODIFIED
ARCTIC AIR SURGE OCCURRING IN THE NEAR TERM WILL REMAIN OVER THE
FORECAST AREA AND MODIFY WITH TIME...ALLOWING FOR THE WELL BELOW
NORMAL FORECAST TEMPERATURES TO SHOW A VERY GRADUAL WARMING TREND.
IN ADDITION MODELS HINT THAT OFFSHORE LONGWAVE RIDGE WILL REMAIN IN
SOME SHAPE OR FORM TO ALLOW MINOR SHORTWAVES TO TRAVERSE NORTHWEST
TO SOUTHEAST OVER EASTERN WASHINGTON AND NORTHERN IDAHO AT TIMES.
THESE SHORTWAVES WILL NOT HAVE ANY TYPE OF WELL MAINTAINED MOISTURE
TAP TO WORK WITH SO ESSENTIALLY NOTHING MORE THAN PERHAPS SNOW
FLURRIES WITH TRACE AMOUNTS MAY OCCUR. CURRENT MODELS HINT AT THIS
POSSIBLE SOLUTION WITH 500MB HEIGHT AND VORTICITY FIELDS SHOWING
WEAK DISTURBANCES PASSING OVERHEAD ALONG WITH LITTLE OR NO QPF
GENERATED WITH THEIR PASSAGE.

&&

.AVIATION...VFR CONDITIONS WILL PERSIST THROUGH 22Z ACROSS THE
INLAND NORTHWEST.  THEN SCATTERED SNOW SHOWERS WILL INCREASE WITH A
BAND OF SNOW LIKELY DEVELOPING ALONG AN ARCTIC FRONT BOUNDARY OVER
NORTHERN WASHINGTON 00Z-06Z...BEFORE SAGGING SOUTH TOWARDS KPUW NEAR
15Z.  CIGS/VISIBILITIES WILL LOWER TO MVFR OR LOWER IN SNOW
SHOWERS.  BEHIND THE ARCTIC FRONT...GUSTY N-NE WINDS WILL DEVELOP
ESPECIALLY AT KCOE/KGEG/KMWH.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        12  15   1  14   1  17 /  40  10   0   0   0  10
COEUR DALENE   9  13   2  14   2  17 /  40  10   0   0   0  10
PULLMAN        16  20   3  15  -4  18 /  30  30   0   0   0  10
LEWISTON       22  28  11  21   7  24 /  20  40   0   0   0  10
COLVILLE        9  14  -3  13  -3  16 /  50  10   0   0  10  10
SANDPOINT       6  13  -4  14  -2  17 /  50  10   0   0  10  10
KELLOGG         6  11  -1  15   2  18 /  40  20   0   0   0  10
MOSES LAKE     18  22   9  18   6  21 /  20  20   0   0   0  10
WENATCHEE      18  22   8  17   7  20 /  30  20   0   0  10  10
OMAK           10  11   1  13  -3  17 /  30  10   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jan 10, 6:36 AM PST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
636 AM PST WED JAN 10 2007

IDZ001>004-026-027-WAZ031>038-041>044-111445-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
636 AM PST WED JAN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A VERY COLD AND UNSTABLE UPPER LEVEL LOW WILL MOVE INTO EASTERN
WASHINGTON AND NORTH IDAHO THROUGH TONIGHT. THIS WILL RESULT IN
SCATTERED SNOW SHOWERS FOR MOST LOCATIONS. ALTHOUGH WIDESPREAD HEAVY SNOWS
ARE NOT EXPECTED...PERSISTENT SHOWERS OVER ANY ONE AREA COULD LEAD
TO SIGNIFICANT SNOWFALL AMOUNTS. THE BEST CHANCE OF THIS OCCURRING
WILL BE ACROSS THE NORTHERN MOUNTAINS ADJACENT TO THE CANADIAN
BORDER FROM LATE THIS AFTERNOON THROUGH TONIGHT.

ADDITIONALLY AN ARCTIC AIRMASS WILL SURGE INTO EASTERN WASHINGTON
AND NORTH IDAHO LATER TONIGHT...PLUNGING TEMPERATURES AND BRINGING
GUSTY WINDS TO THE OKANOGAN VALLEY AND PURCELL TRENCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COLD ARCTIC AIR IS EXPECTED TO PERSIST OVER THE INLAND NORTHWEST
THROUGH AT LEAST THE WEEKEND. TEMPERATURES IN THIS CHILLY AIRMASS
WILL GENERALLY BE 10 TO 15 DEGREES COOLER THAN SEASONAL NORMALS.
BRISK CONDITIONS FROM THE INITIAL SURGE OF COLD AIR WILL ALSO
RESULT IN BELOW ZERO WIND CHILLS BETWEEN ON THURSDAY AND THURSDAY
NIGHT. THE COLDEST CONDITIONS WILL IMPACT THE OKANOGAN VALLEY TO
THE WATERVILLE PLATEAU AS WELL AS PORTIONS OF NORTH IDAHO FROM
SANDPOINT TO COEUR DALENE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Spokane Area

When
January 10, 4:45 PM PST to January 11, 4:00 AM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Upper Columbia Basin

When
January 10, 5:00 PM PST to January 11, 6:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
January 10, 5:30 PM PST to January 11, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
NWS Employee
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10713, 10714, 10712.